Pennsylvania, 2019

Damaging Winds in Pennsylvania, September 11, 2019

September 11, 2019 · NWS PBZ · 12 events in 4 counties and zones

Strong daytime heating of a very moist air-mass led to the development of thunderstorm clusters in northwest and central Pennsylvania. The main threat of the day was wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong daytime heating of a very moist air-mass led to the development of thunderstorm clusters in northwest and central Pennsylvania. The main threat of the day was wind damage. Due to the amount of moisture in the air and low level stability, wet microbursts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 11, 3:01 PM EST, 44 minutes earlier.

Area forecast discussion, Sep 11, 3:01 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
401 PM EDT Wed Sep 11 2019

.SYNOPSIS...
Warm and humid conditions will be in place through Friday, with
periodic chances for showers and thunderstorms. A crossing cold front
will filter in drier air in high pressure for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Strong daytime heating in a buoyant airmass, combined with lift from
an encroaching Great Lakes trough has led to the development of
scattered showers and thunderstorms this afternoon.

Cooling mid-levels associated with the upper trough, combined with
strong surface heating suggests steep lapse rates, with mixed layer
CAPE values progged between 1500-2000 J/kg. These values are realized
in AMDAR soundings out of KPIT. Recent soundings and SPC RAP
analysis also suggest sufficient dry air at mid-levels supporting a
damaging wind threat given stronger updrafts. Hail will also be
possible given the deep CAPE profile, although the lack of shear and
warm layer exceeding 12,000ft should keep it mostly sub-severe.

The severe threat should wane with the loss of daytime heating this
evening, though, periodic showers remain possible through the night
given a very warm, humid airmass and continued shortwave support
associated with the aforementioned trough. Summerlike minimums in
the mid and upper 60s are forecast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
On Thursday, a weak cold front is progged to push south across the
region, although its progress will likely be hindered by the still-
strong ridge in place across the southeast CONUS and lack of jet
support. This boundary should serve as a mechanism for additional
shower and thunderstorm development during the afternoon and evening.
Lingering morning clouds should hinder destabilization, limiting the
overall severe threat.

The boundary is anticipated to lift north as a warm front as the
southeast ridge expands north once again on Friday. Deepening low
pressure across the upper Midwest will push a stronger cold front
through the region Friday night. Numerous showers and thunderstorms
should accompany this system, and likely PoPs were maintained.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The front will continue its passage on Saturday, with rain chances
ending from west to east during the day. A brief period of zonal flow
will be in place Sunday, with high pressure providing dry weather but
still above-normal temperatures.

Early next week, ridging should become established again, although
models differ on where the axis sets up. This may have implications
for PoPs, as ripples riding over the ridge may provide rain chances.
Chances were kept quite low for now due to uncertainty. In any case,
our September warm spell looks set to continue.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Medium confidence forecast save for the 6Z-14Z time window where
confidence is low given CIGS could be lower than forecast.

CU has developed and storms are not that far behind as of the 18Z
hour. Things are coming together for a line of showers and storms to
develop across northeast Ohio into northwestern Pennsylvania then
move southeast through the afternoon hours. Activity will wane with
the loss of heating between 0Z-2Z. Continued mention of VCTS at all
terminals through 3Z save for FKL and DUJ where any storm should be
out by 22Z. Would not be surprised for a brief drop to IFR vis in any
storm, but did not include any tempos at this time. Do not expect
showers during the night through the end of the forecast time frame.

After the storms fizzle out, what if any fog will develop during the
predawn hours? For now, thinking it will be more of a stratus event
given we won't totally clear out. Dropped CIGS to low end MVFR at FKL
and DUJ, but those could be lowered to IFR with future forecasts,
elsewhere ran with BKN015-025 around daybreak through mid morning.
Moisture is locked in at low levels with the boundary lingering
around.

Wind will light from the west. We could see gusts nearing 20 knots
for a short time period this afternoon.

.Outlook...
Isolated storms are possible Thursday while they will more widespread
restrictions Friday night into Saturday with a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 11, 2:03 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
303 PM EDT Wed Sep 11 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-121915-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
303 PM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue through tonight, with isolated
incidents of severe weather possible. The primary hazard will be
damaging wind, however small hail and localized heavy rainfall
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 2:17 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT Wed Sep 11 2019

OHZ041-111945-
Columbiana-
317 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COLUMBIANA COUNTY...

At 317 PM EDT, a strong thunderstorm was located over Sebring, or 8
miles northwest of Salem, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Salem...                          Columbiana...
Leetonia...                       Winona...

LAT...LON 4090 8082 4090 8068 4089 8067 4078 8079
      4090 8108 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1917Z 285DEG 12KT 4095 8100

Kramar
Special weather statement, Sep 11, 2:19 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT Wed Sep 11 2019

MDZ001-WVZ511-512-111945-
Garrett-Eastern Preston-Preston-
319 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GARRETT AND
NORTHEASTERN PRESTON COUNTIES...

At 319 PM EDT, a strong thunderstorm was located 8 miles southwest of
Friendsville, or 9 miles north of Terra Alta, moving east at 15 mph.

Locations impacted include...
Friendsville...                   Accident...
Deep Creek Lake State Park...     Swallow Falls State Park...
McHenry...                        Cranesville...
McComas Beach...

This includes  Interstate 68 in MARYLAND mile marker 2 and near mile
marker 5.

LAT...LON 3953 7961 3959 7961 3964 7958 3968 7926
      3943 7927
TIME...MOT...LOC 1919Z 274DEG 13KT 3958 7953

Kramar
Special weather statement, Sep 11, 2:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT Wed Sep 11 2019

PAZ007-112015-
Mercer-
345 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN MERCER COUNTY...

At 344 PM EDT, a strong thunderstorm was located over Kinsman, or 12
miles northwest of Sharpsville, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greenville...                     Clark...
Jamestown...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8034 4148 8025 4137 8022 4126 8033
      4131 8052 4149 8052
TIME...MOT...LOC 1944Z 284DEG 16KT 4143 8060

Kramar
Special weather statement, Sep 11, 3:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
410 PM EDT Wed Sep 11 2019

PAZ007-013-112045-
Lawrence-Mercer-
410 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN MERCER AND NORTH CENTRAL LAWRENCE COUNTIES...

At 409 PM EDT, a strong thunderstorm was located over Farrell, or
over Hermitage, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 West Middlesex...
Clark...                          Wheatland...

This includes  Interstate 80 in Pennsylvania between mile markers 0
and 15.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4119 8023 4111 8028 4114 8052 4125 8052
      4130 8030
TIME...MOT...LOC 2009Z 267DEG 17KT 4119 8046

Kramar
Special weather statement, Sep 11, 3:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
419 PM EDT Wed Sep 11 2019

PAZ008-009-015-112045-
Forest-Clarion-Venango-
419 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL VENANGO...NORTHWESTERN CLARION AND WEST CENTRAL FOREST
COUNTIES...

At 419 PM EDT, a strong thunderstorm was located over Oil City,
moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Hasson Heights...                 Seneca...
Rouseville...                     Woodland Heights...
Cranberry Township...             Oil Creek State Park...

LAT...LON 4137 7982 4149 7980 4152 7951 4139 7946
      4127 7955
TIME...MOT...LOC 2019Z 279DEG 11KT 4142 7973

Kramar
Special weather statement, Sep 11, 3:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
439 PM EDT Wed Sep 11 2019

PAZ007-008-112115-
Venango-Mercer-
439 PM EDT Wed Sep 11 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 439 PM EDT, radar indicated strong thunderstorms in a cluster
from 9 miles west of Sugarcreek to near Hermitage. Movement was east
at 15 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Hermitage...                      Franklin...
Sugarcreek...                     Mercer...
Stoneboro...                      Polk...
Sandy Lake...                     Clark...
Fredonia...                       Cooperstown...
Jackson Center...                 Utica...

This includes  Interstate 79 in Pennsylvania between mile markers 119
and 135.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4136 7982 4120 8012 4123 8041 4133 8037
      4149 8009 4150 7981
TIME...MOT...LOC 2039Z 260DEG 15KT 4140 8005 4127 8035

Kramar

The radar

The Pittsburgh radar (KPBZ), 29 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
September 11, 3:45 PM EST
Where
Butler County, 0.87 mi SW of Zelienople
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.790, -80.140

Trees down along Main Street.

Thunderstorm Wind, Butler

When
September 11, 4:06 PM EST
Where
Butler County, 0.87 mi NW of Brownsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.780, -79.980

A citizen reported trees down along Beacon Road.

Thunderstorm Wind, Butler

When
September 11, 4:14 PM EST
Where
Butler County, 3.14 mi E of Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.780, -79.890

A 911 Call Center reported trees and power lines down along Woodland Road.

Thunderstorm Wind, Butler

When
September 11, 4:14 PM EST
Where
Butler County, 2.62 mi E of Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.780, -79.900

A citizen reported trees down along Dodds Road.

Thunderstorm Wind, Butler

When
September 11, 4:17 PM EST
Where
Butler County, 2.14 mi NNW of Cooperstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.750, -79.930

A citizen reported large tree limbs down.

Thunderstorm Wind, Butler

When
September 11, 4:28 PM EST
Where
Butler County, 1.25 mi ESE of Six Pts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.140, -79.750

A citizen reported numerous trees down.

Thunderstorm Wind, Butler

When
September 11, 4:31 PM EST
Where
Butler County, 1.48 mi NNE of Glenora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.120, -79.760

A citizen reported trees and limbs down.

Thunderstorm Wind, Butler

When
September 11, 4:32 PM EST
Where
Butler County, 0.69 mi N of Bonus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.130, -79.730

A citizen reported numerous trees down along Parker Pike.

Thunderstorm Wind, Butler

When
September 11, 4:37 PM EST
Where
Butler County, 1.25 mi ENE of Eau Claire
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.140, -79.800

A tree fell on a house in Eau Claire.

Thunderstorm Wind, Jefferson

When
September 11, 4:41 PM EST
Where
Jefferson County, 1.04 mi E of Coolspring
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.050, -79.060

A 911 Call Center reported a large tree down blocking both lanes of Burkett Hollow Road.

Thunderstorm Wind, Clarion

When
September 11, 4:44 PM EST
Where
Clarion County, 1.25 mi ENE of Wentlings Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.210, -79.530

A 911 Call Center reported a tree was down in Beaver Township.

Thunderstorm Wind, Westmoreland

When
September 11, 6:11 PM EST
Where
Westmoreland County, 0.87 mi SW of Delmont
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
40.410, -79.580

The local fire department reported trees down along Rose Court North/South. A large tree on East White Oak Street fell into a 2 story garage. Radar suggests a down-burst occurred just to the west of this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852375, 852376, 852377, 852378, 852379, 852380, 852381, 852382, 852383, 852384, 852385, 852386.